Heavy Snow, Franklin
- When
- February 6, 9:00 PM EST to February 7, 12:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
A low pressure system developed along the central Gulf Coast Thursday afternoon, February 6th, and moved northeast to a position just east of the North Carolina coast by Friday morning, February 7th. A swath of light to moderate snow to the north of the low spread across central Pennsylvania during Thursday evening.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A low pressure system developed along the central Gulf Coast Thursday afternoon, February 6th, and moved northeast to a position just east of the North Carolina coast by Friday morning, February 7th. A swath of light to moderate snow to the north of the low spread across central Pennsylvania during Thursday evening. The snow continued through Friday morning, and ended around midday. Total snowfall accumulations by midday Friday ranged from 5 to 8 inches across most of the lower Susquehanna Valley. A period of moderate to locally heavy snow occurred around daybreak Friday through the mid-morning hours, adversely impacting the morning commute throughout south central Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 2:35 PM EST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 PM EST THU FEB 6 2003 AS OF 19Z...THICKENING MID LEVEL DECK FROM WSW->ENE ACROSS THE CWA. A FEW FLURRIES REPORTED IN HIGHER TERRAIN...OTRW JUST VIRGA. TEMPS RANGE FROM LOWER 20S FAR NW...TO LOWER 30S LOWER SUSQ. KCCX INDICATING VIRGA DOWN TO 2KFT AGL IN SPOTS...SO LIGHT SNOW SHOULD QUICKLY DEVELOP WITHIN THE NEXT COUPLE OF HRS ACROSS CENTRAL/WESTERN AREAS. TNT...WL MAINTAIN CURRENT ADVISORY AS IS. ALTHOUGH 12Z ETA INDICATING WETTER SCENARIO...HPC SUGGESTING LESS AGGRESSIVE 12Z GFS THE WAY TO GO IN OVERALL FLATTER/PROGRESSIVE PATTERN. SEEMS VERY REASONABLE...AND ALSO SINCE MEXICAN UPPER AIR OBS DID NOT GET INTO THE 12Z ETA...BUT DID FOR THE GFS. GOOD JET DYNAMICS TO WORK WITH...AND STRONGEST OMEGA OVERLAPPING EXCELLENT SNOW GROWTH AREA...SO DENDRITIC GROWTH FOR MAX SNOWFALL ACCUM WL OCCUR. HOWEVER...DEEPEST LOW LEVEL MOISTURE LOOKS TO HOLD OFF TO OUR SE. BEST 850-700 FRONTOGENETICAL FORCING ALSO OCCURS ACROSS FAR SE SECTIONS WITHIN A FEW HOURS OF 12Z. THINK 2 TO 4 INCHES A GOOD BET FOR LOWER SUSQ...INCLUDING THE HARRISBURG AREA...MAYBE EVEN A LOCAL 5 INCH AMT FURTHER S. HOWEVER...AVERAGE SNOWFALL ACCUMS SHOULD REMAIN 2 TO 4 INCHES. FOR CENTRAL AREAS...GENERALLY ALONG AND S/E OF A KAOO-KUNV-KIPT LINE...EXPECT A GENERAL 1 TO 3 INCH SNOWFALL. AGAIN...COULD BE A FEW LOCALLY HIGHER AMTS NEARING 4 INCHES...ESP OVER HIGHER TERRAIN OF LAURELS. N/W OF THIS LINE...EXPECT GENERALLY AROUND 1 INCH. SFC TROUGH SLIDING E ACROSS GREAT LAKES WL HELP GENERATE ENOUGH LOW LEVEL CONVERGENCE TO GENERATE LIGHT SNOW PRETTY FAR TO THE N AND W...BUT MOISTURE AVAILABLITY SOMEWHAT LIMITED. CUT BACK FWC/MAV BLEND FOR MINS...AS TEMPS SHOULD DROP CLOSE TO WET BULBS ONCE STEADIER SNOW DEVELOPS AROUND MIDNIGHT. FRI...WL MAINTAIN CATEGORICAL POPS FOR CENTRAL/SE...AND HIGH CHC N AND W. FIRST LEAD SHORTWAVE PASSES THROUGH MID MORNING WITH STEADIEST SNOW...THEN SECOND VORT APPROACHES FROM SW FOR THE MID-LATE AFTN. THIS SHOULD KEEP SNOW SHOWERS ACROSS MANY AREAS FOR MUCH OF THE DAY...WITH PERHAPS UP TO AN ADDITIONAL INCH IN SOME AREAS. FRI NT...COLD 850 MB POOL SLIDE E ACROSS AREA. THIS SHOULD MAINTAIN CLOUDS/SNOW SHOWERS FOR NW AREAS...FLURRIES CENTRAL. ALSO...SHOULD HELP TO KEEP THE WIND FROM DROPPING OFF. WITH DEEP SNOWPACK IN PLACE...AND VERY COLD AIR AROUND 3KFT...THINK SOME SUBZERO READINGS WL OCCUR ACROSS THE NW...EVEN W/CLOUDS. CUT BACK ON FWC/MAV NUMBERS ALL AREAS BASED ON RECENT STATS...MOST AGGRESSIVELY FOR NW. SHOULD ADDITIONAL CLEARING OCCUR IN NW AREAS...EVEN COLDER READINGS COULD RESULT. SAT-SUN NT...SLIGHT WARMING IN LOW LEVELS AHEAD OF NEXT INCOMING COLD FRONT. WSW WINDS ON SAT SHOULD ALLOW LOW CLOUDS TO DISSIPATE OVER NW AND LAURELS BY AFTN. SHORTWAVE DOES PASS ACROSS CENTRAL AREAS MIDDAY OR SO...BUT FOR NOW...THINK ENOUGH DRY AIR WL HINDER ANY MEASURABLE SNOW (MAYBE SOME FLURRIES HOWEVER IN SOME AREAS). MORE CLOUDS/SNOW SHOWERS BY LATE SAT NT/SUN WITH WEAKENING COLD FRONT APPROACHING FROM NW. MON AND BEYOND...SOME SOUTHERN STREAM ENERGY/MOISTURE MAY ENHANCE PROSPECTS FOR SNOW SHOWERS MON...OTRW COLDER FOR TUES/WED...THEN SLIGHT WARMING THU AND BEYOND. INCREASING INTERACTION BETWEEN NORTHERN AND SOUTHERN STREAMS ENSURES AT LEAST SOME THREAT FOR PRECIP AT TIMES THROUGH THE NEXT 10 DAYS. .CTP... PA...WINTER WEATHER ADVIS FOR THE LOWER SUSQ VALLEY AND ECENT MTNS TONIGHT AND FRIDAY MORNING. SPS FOR ALL OF CENTRAL PENN. KL
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-070400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 552 AM EST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A DEVELOPING STORM OVER TEXAS THIS MORNING WILL RACE NORTHEAST AND REACH THE MID ATLANTIC COAST FRIDAY MORNING. MODERATE TO HEAVY SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED ACROSS PORTIONS OF SOUTHEASTERN PENNSYLVANIA...WITH A GENERAL 2 TO 4 INCHES FALLING FROM THE LAUREL HIGHLANDS...NORTHEAST ACROSS THE MIDDLE SUSQUEHANNA VALLEY...TO THE POCONO REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ASIDE FROM PERIODS OF LIGHT SNOW LATE SUNDAY INTO MONDAY...THE REMINDER OF THE UPCOMING 7 DAYS SHOULD BE DRY WITH BELOW...TO MUCH BELOW NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SNOWFALL AMOUNTS OF 3 INCHES OR MORE FRIDAY MORNING...OR SNOWFALL RATES OF AN INCH OR MORE PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...INCLUDING ADDITIONAL WINTER STORM WARNINGS OR ADVISORIES. LAMBERT
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-070630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EST THU FEB 6 2003 ...SEVERAL INCHES OF SNOW LIKELY ACROSS THE REGION TONIGHT AND FRIDAY MORNING... A WINTER STORM DEVELOPING OVER THE GULF COAST THIS EVENING...WILL MOVE NORTHEAST OFF CAPE HATTERAS BY FRIDAY MORNING. THE STORM IS THEN EXPECTED TO RAPIDLY INTENSIFY OFF THE MID ATLANTIC COAST AND MOVE OUT TO SEA LATER IN THE DAY. PERIODS OF LIGHT SNOW WILL OVERSPREAD THE AREA THIS EVENING...AND CONTINUE OVERNIGHT. THE STEADIEST SNOW WILL LIKELY FALL AFTER MIDNIGHT FROM ABOUT INTERSTATE 80 SOUTH TO THE MARYLAND BORDER. SNOW IS THEN EXPECTED TO TAPER OFF TO SCATTERED SNOW SHOWERS AND FLURRIES BY MID DAY FRIDAY. ACCUMULATIONS BY DAYBREAK FRIDAY WILL LIKELY BE AN INCH OR 2 IN MANY LOCATIONS. SOME LIGHT ACCUMULATING SNOW MAY LINGER INTO EARLY FRIDAY...GIVING AVERAGE ACCUMULATIONS OF ABOUT 1 TO 3 INCHES ACROSS THE AREA BEFORE THE STORM IS OVER. THE TIMING OF THE SNOW MAKES IT LIKELY THAT THE MORNING COMMUTE WILL BE AFFECTED...WITH SOME ROADS BEING SNOW COVERED AND SLIPPERY. PERSONS NEEDING TO TRAVEL LATER TONIGHT AND EARLY FRIDAY SHOULD PREPARE FOR DIFFICULT DRIVING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LA CORTE/LIPTON/FITZGERALD
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339517, 5339518, 5339519, 5339520, 5339521, 5339522, 5339523, 5339597, 5339598.